Alert archive / Illinois / Flash Flood Warnings in 2019

Flash Flood Warning 45, NWS Lincoln, IL

September 27, 2019Peoria County, Tazewell County, Woodford County, Illinois

NWS Lincoln, IL issued this flash flood warning at Sep 27, 2019, 8:36 PM CDT for Peoria County, Tazewell County, Woodford County, Illinois. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 27, 2019, 8:36 PM CDT (01:36 UTC)
Expired
Sep 28, 2019, 2:30 AM CDT
In force
6 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Peoria County, IL, Tazewell County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 66 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 27, 10:20 PM CDTHEAVY RAIN 5.651 Nnw Peoria, IL
Sep 27, 11:35 PM CDTHEAVY RAIN 5.72Bellevue, ILSTORM TOTAL RAINFALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.6 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2019-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1621 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2019-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1621 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1595 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
340 m²/s²
Significant tornado parameter
0.7
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted.

638 
WGUS53 KILX 280136
FFWILX
ILC143-179-203-280730-
/O.NEW.KILX.FF.W.0045.190928T0136Z-190928T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
836 PM CDT Fri Sep 27 2019

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Woodford County in central Illinois...
  Northeastern Tazewell County in central Illinois...
  Peoria County in central Illinois...

* Until 230 AM CDT.

* At 836 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Peoria, Eureka, East Peoria, Morton, Washington, Bartonville,
  Chillicothe, Creve Coeur, West Peoria, Metamora, Germantown Hills,
  Marquette Heights, El Paso, Elmwood, Minonk, Roanoke, Bellevue,
  Rome, Dunlap and Hanna City.

This includes the following highways...
 Interstate 39 between mile markers 11 and 28.
 Interstate 474 between mile markers 0 and 14.
 Interstate 74 between mile markers 75 and 100.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4075 8893 4075 8899 4068 8899 4058 8988
      4062 8988 4063 8999 4081 8998 4092 8947
      4092 8893

$$

25

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 5:55 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Sep 27, 5:55 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
555 PM CDT Fri Sep 27 2019

.SYNOPSIS...
Issued at 549 PM CDT Fri Sep 27 2019

An approaching cold front from the northwest will result in
thunderstorms this evening and tonight. Some of the storms this
evening may be severe in parts of west central Illinois, and may
also produce additional rounds of heavy rainfall. The front will
stall in central Illinois Saturday morning, which will result in
scattered showers and a few thunderstorms on and off during the
day Saturday. Highs on Saturday will range from near 70 degrees in
west central Illinois to around 90 in southeast Illinois.

&&

.SHORT TERM...(This evening through Saturday)
ISSUED AT 549 PM CDT Fri Sep 27 2019

Strong low level wind fields which resulted in excessive amounts
of rain from Peoria to Pontiac will continue through the evening
hours. The outflows from the convection that dumped this heavy
rain have formed an effective mesoscale boundary from about Macomb
to Bloomington to Danville. Hot and humid air in central IL to the
south of this boundary will provide plenty of moisture convergence
for another round of thunderstorms this evening in central IL.
Some of these storms may be severe due to the strong convergence
and low level wind shear...resulting in a Tornado Watch north of a
Beardstown-Lincoln-Clinton line this evening.

This same area can also expect periods of additional heavy
rainfall this evening so a Flash Flood Watch has been expanded to
include locations from Jacksonville to Bloomington and westward.

An approaching cold front in central IA will move into central IL
after midnight and then come to a screeching halt, before it
slowly starts lifting northward. This will keep scattered showers
and a few thunderstorms in the forecast for central IL on
Saturday. Due to the aforementioned boundary, highs on Saturday
will range from near 70 from PIA-GBG, 75 to 80 in the rest of
central il, to near 90 in southeast IL.

&&

.LONG TERM...(Saturday night through Friday)
ISSUED AT 549 PM CDT Fri Sep 27 2019

...PREVIOUS LONG TERM DISCUSSION...Models are in good agreement
that the front will stall across central IL on Saturday. There is
little in the way of mid/upper level support, but with weak low
level convergence, have low chance pops over the northwest half of
the area (along and north of the front). The front will provide a
sharp temperature gradient, with northeast flow behind the front
limiting highs to the lower 70s over the northern third, while
southwest flow south of the boundary pushes the southeast CWA into
the upper 80s/near 90.

Shower/storm chances linger, again mainly in the west/northwest
half of the area Saturday night into early Sunday. By Sunday
afternoon the front should get a good push north, resulting from
cyclogenesis in the Plains. This sends the convection farther
northwest out of the CWA for late weekend, and also spreads the
summer-like heat and humidity from southern IL back north across
central IL.

Monday through Tuesday, a digging western US trough allows a
strong sub-tropical ridge to our south to expand north. This
shunts the storm track even farther northwest, with dry, but
unseasonably hot and humid air overspreading the region. 850 mb
temps near +20C will support highs in the mid 80s to lower 90s, or
10-20 degrees above normal.

Medium range models are in fair agreement that the ridge breaks
down mid-week. The active frontal zone eventually works in from
the northwest late Tuesday night through Wednesday night, with a
good chance for storms and locally heavy rain given anomalously
high Pwats. NBM brings mid-upper 60s highs on Thursday for the
north half, but confidence on the degree of cool air push behind
the front is low due to poor model consistency.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 549 PM CDT Fri Sep 27 2019

A slow moving frontal boundary will be the focus for showers and
thunderstorms late this evening and overnight. Storms have already
formed along the front from northern Missouri into northeast
Illinois and this broken line of storms should expand in coverage
and sag south this evening. PIA and BMI have the greatest chance
for seeing several hours of thunderstorms over or in the vicinity
of the terminals, while the threat is less certain farther south
at the remaining central Illinois terminals. In addition to the
threat for storms, very strong SW winds will ramp up this evening
immediately ahead of the front resulting in LLWS at all of the
terminals. Ceilings will diminish to low MVFR or IFR as the front
pushes across the terminals, with the worst conditions again most
likely at PIA and BMI with the threat less certain farther south.
Winds may become variable overnight as storms disrupt the synoptic
flow, but should become northeast at some point late morning or
early afternoon Saturday.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for ILZ027>031-
036>038.

Flash Flood Watch through Saturday morning for ILZ040-041-
047>050.

&&

SYNOPSIS...Miller
SHORT TERM...Miller
AVIATION...Deubelbeiss
Hazardous weather outlook, Sep 27, 3:22 PM CDT, 5 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
322 PM CDT Fri Sep 27 2019

ILZ027>031-036>038-281100-
Fulton-Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford-
322 PM CDT Fri Sep 27 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...TONIGHT...

Showers and thunderstorms are likely this evening. There is an
enhanced risk of severe weather. Large hail and damaging winds
are the primary concerns, though a few tornadoes cannot be ruled
out, especially early in the evening. A large area received heavy
rain during the daytime, and additional heavy rain tonight may
cause renewed flash flooding.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Additional thunderstorms are possible from Saturday into early
Sunday, and again Tuesday night through Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this evening. Rainfall and flooding
reports would also be greatly appreciated.

ILZ040-041-047>050-281100-
Cass-Mason-Menard-Morgan-Schuyler-Scott-
322 PM CDT Fri Sep 27 2019

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
SATURDAY MORNING...

This Hazardous Weather Outlook is for portions of west central
Illinois.

.DAY ONE...TONIGHT...

Showers and thunderstorms are likely this evening. There is an
enhanced risk of severe weather. Large hail and damaging winds
are the primary concerns, though a few tornadoes cannot be ruled
out, especially early in the evening. Heavy rain tonight may
also cause flash flooding.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Additional thunderstorms are possible from Saturday into early
Sunday, and again Tuesday night through Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this evening. Rainfall and flooding
reports would also be greatly appreciated.

ILZ042>046-051>057-061-281100-
Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-
Moultrie-Piatt-Sangamon-Shelby-Vermilion-
322 PM CDT Fri Sep 27 2019

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

Showers and thunderstorms are likely to move into the area mid to
late evening, continuing past midnight. Some of the storms may be
on the strong side, with the best chance of severe weather west of
I-55. Heavy rain is also a concern, which may cause areas of
flooding.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Additional thunderstorms are possible from Saturday into early
Sunday, and again Tuesday night through early Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this evening, primarily in
areas north of I-72 and west of I-55.

ILZ062-063-066>068-071>073-281100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
322 PM CDT Fri Sep 27 2019

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms are possible near the I-70 corridor,
beginning around midnight. Severe weather is not expected in
southeast Illinois.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Additional storms are forecast for Wednesday night and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Geelhart

In the hours before

Local storm report, Sep 27, 6:07 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
607 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HEAVY RAIN       PEORIA                  40.74N 89.61W
09/27/2019  M3.30 INCH       PEORIA             IL   BROADCAST MEDIA

            TOTAL RAINFALL,MOST OF WHICH OCCURRED BETWEEN 1245 AND 2
            PM. LOCATION NEAR KNOXVILLE AND WAR MEMORIAL DRIVE IN
            PEORIA.

0545 PM     HEAVY RAIN       PEORIA                  40.74N 89.61W
09/27/2019  M3.00 INCH       PEORIA             IL   BROADCAST MEDIA

            DELAYED REPORT. RAINFALL TOTAL FROM EARLIER THIS
            AFTERNOON.

&&

MILLER
Local storm report, Sep 27, 7:02 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
702 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             ABINGDON                40.80N 90.40W
09/27/2019  E1.75 INCH       KNOX               IL   PUBLIC

            RELAYED BY FULTON COUNTY ESDA.

&&

MILLER
Local storm report, Sep 27, 7:51 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
751 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             4 NE DUNLAP             40.90N 89.62W
09/27/2019  M1.00 INCH       PEORIA             IL   MESONET

            MPING REPORT.

&&

MILLER
Local storm report, Sep 27, 7:58 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
758 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HAIL             CHILLICOTHE             40.92N 89.50W
09/27/2019  M1.00 INCH       PEORIA             IL   EMERGENCY MNGR

&&

MILLER
Local storm report, Sep 27, 8:17 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
817 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     TSTM WND GST     CUBA                    40.49N 90.19W
09/27/2019  E55 MPH          FULTON             IL   EMERGENCY MNGR

&&

MILLER
Local storm report, Sep 27, 8:22 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
822 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     TSTM WND GST     CUBA                    40.49N 90.19W
09/27/2019  M60 MPH          FULTON             IL   EMERGENCY MNGR

            SUSTAINED WINDS AT 60 MPH.

&&

MILLER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 7:01 PM CDTTornado WarningILXKnox, Peoria29 min
Sep 27, 7:09 PM CDTSevere Thunderstorm WarningILXKnox, Stark51 min
Sep 27, 7:16 PM CDTFlash Flood WarningILXKnox, Marshall, Peoria, Stark6 hr
Sep 27, 7:37 PM CDTSevere Thunderstorm WarningILXMarshall, Peoria, Woodford38 min
Sep 27, 7:53 PM CDTSevere Thunderstorm WarningILXFulton52 min
Sep 27, 7:58 PM CDTFlash Flood WarningILXFulton, Knox6 hr
Sep 27, 8:11 PM CDTSevere Thunderstorm WarningILXMarshall19 min
Sep 27, 8:26 PM CDTTornado WarningILXFulton, Peoria, Tazewell19 min
Sep 27, 8:39 PM CDTSevere Thunderstorm WarningILXPeoria, Tazewell, Woodford36 min
Sep 27, 8:45 PM CDTSevere Thunderstorm WarningILXSchuyler32 min
Sep 27, 8:53 PM CDTSevere Thunderstorm WarningILXFulton, Peoria, Tazewell37 min
Sep 27, 9:27 PM CDTSpecial Weather StatementILXTazewell33 min
Sep 27, 9:32 PM CDTSpecial Weather StatementILXFulton28 min
Sep 27, 9:51 PM CDTSpecial Weather StatementILXDeWitt24 min
Sep 27, 10:01 PM CDTSpecial Weather StatementILXTazewell44 min
Sep 27, 10:20 PM CDTSpecial Weather StatementILXCass, Fulton, Mason, Schuyler55 min
Sep 27, 11:06 PM CDTSpecial Weather StatementILXDeWitt, Logan, McLean24 min
Sep 27, 11:30 PM CDTSpecial Weather StatementILXDeWitt, McLean45 min
Sep 27, 11:36 PM CDTSevere Thunderstorm WarningILXMcLean39 min
Sep 28, 12:20 AM CDTSpecial Weather StatementILXChampaign, Douglas40 min
Sep 28, 12:46 AM CDTSpecial Weather StatementILXVermilion44 min
Sep 28, 1:13 AM CDTAreal Flood WarningILXFulton, Knox, Marshall, Peoria, Stark, Tazewell and 1 more12 hr
Sep 28, 1:51 AM CDTSpecial Weather StatementILXCass, Morgan, Schuyler, Scott54 min
Sep 28, 8:56 AM CDTRiver Flood WarningILXFulton25 hr
Sep 28, 10:58 AM CDTRiver Flood WarningILXMarshall, Putnam9 days
Sep 28, 10:58 AM CDTRiver Flood WarningILXPeoria, Tazewell, Woodford13 days
Sep 28, 10:58 AM CDTRiver Flood WarningILXCass, Fulton, Mason22 days
Sep 28, 3:17 PM CDTFlash Flood WatchILXFulton, Knox, Marshall, Peoria, Stark, Tazewell and 1 more12 hr

Nearby

Flash Flood Warnings in Illinois, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.